Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 105, NWS Des Moines, IA

June 6, 20036 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 6, 2003, 12:13 PM CDT for 6 counties in Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2003, 12:13 PM CDT (17:13 UTC)
Expired
Jun 6, 2003, 1:00 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Dallas County, IA, Hamilton County, IA, Hardin County, IA, Polk County, IA, Story County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

922 
WUUS53 KDMX 061713
SVRDMX
IAC015-049-079-083-153-169-061800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1213 PM CDT FRI JUN 6 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOONE COUNTY IN CENTRAL IOWA
  DALLAS COUNTY IN CENTRAL IOWA
  SOUTHEASTERN HAMILTON COUNTY IN CENTRAL IOWA
  SOUTHERN HARDIN COUNTY IN CENTRAL IOWA
  WESTERN POLK COUNTY IN CENTRAL IOWA
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 100 PM CDT

* AT 1211 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM RADCLIFFE TO 6 MILES SOUTHEAST OF
  REDFIELD...OR FROM 40 MILES SOUTHEAST OF FORT DODGE TO 28 MILES
  WEST OF DES MOINES...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR ADEL AROUND 1220 PM...
  NEAR DE SOTO AROUND 1225 PM...
  NEAR HUBBARD AROUND 1230 PM...
  NEAR NEVADA AROUND 1235 PM...
  NEAR WAUKEE AROUND 1240 PM AND
  NEAR NEW PROVIDENCE AROUND 1245 PM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4234 9351 4191 9386 4182 9407 4151 9431
          4150 9370 4183 9342 4188 9324 4219 9330
          4233 9299


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 4:00 AM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jun 6, 4:00 AM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 AM CDT FRI JUN 6 2003

NOT MANY CHANGES MADE TO GOING FORECAST AS THINGS UNFOLDING AS
PROGGED.  UPPER SYSTEM OVER THE ERN DKTAS WILL SINK SOUTHEAST INTO
NEBRASKA THEN PUSH EAST ACROSS NORTHERN IOWA BY MID AFTERNOON.
THERE ARE A COUPLE CONCERNS FOR TODAY.  THERE IS A POTENT VORT MAX
ASSOCIATED WITH THIS LOW AS WELL AS SOME DECENT SHEAR AS THE UPPER
LOW MOVES EAST.  IF WE GET A COUPLE HOURS OF SUNSHINE...INSTABILITY
SHOULD BE ENOUGH TO GO SURFACE BASED AND I CANNOT RULE OUT THE
THREAT FOR A STRONG TO SEVERE STORM OR TWO ACROSS THE CWA LATER THIS
MORNING.  THE SYSTEM SHIFTS EAST BY LATE IN THE DAY AND THINGS BEGIN
TO CLEAR DURING THE EARLY EVENING.  THE NEXT SYSTEM REMAINS ON TRACK
AS THE NEXT UPSTREAM SYSTEM IN NWRN SASKATCHEWAN DEVELOPS AN UPR LOW
IN SERN NEB. THIS SYSTEM MOVES ACROSS THE STATE SATURDAY NIGHT AND
SUNDAY.  WE COULD ALSO SEE SOME THREAT SOME ISOLATED SEVERE STORMS
SATURDAY NIGHT WITH THIS SYSTEM.

I BACKED OFF ON HIGHS TODAY AND AGAIN ON SUNDAY TO ACCOUNT FOR THE
CLOUD COVER OTHERWISE TEMPS HAVE NOT BEEN CHANGED FROM GOING
FORECAST.  NO CHANGES WERE MADE TO THE EXTENDED AT THIS TIME.

.DSM...NONE

FAB
Hazardous weather outlook, Jun 6, 5:30 AM CDT, 6 hours 43 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT FRI JUN 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LIGHT RAIN WILL FALL OVER AREAS EAST OF I-35 AND NORTH OF
HIGHWAY 20 THROUGH EARLY MORNING.  ADDITIONAL RAINFALL AMOUNTS ARE
EXPECTED TO BE AROUND A TENTH OF AN INCH.

BY LATE MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS CENTRAL IOWA AS A LARGE UPPER LEVEL LOW PRESSURE SYSTEM MOVES
ACROSS IOWA.  THERE IS SOME POTENTIAL FOR SEVERE WEATHER LATER THIS
MORNING INTO THE AFTERNOON WITH SOME OF THE STORMS IF WE CAN GET
SOME SUNSHINE TO BREAK THROUGH THE CLOUDS AND INCREASE THE
DESTABILIZATION OF THE AIRMASS THAT IS IN PLACE.  THERE IS A FAIR
AMOUNT OF MOISTURE IN PLACE AND SOME SHEAR WILL OCCUR WITH THE LOW
AS IT MOVES EAST.  THERE IS STILL SOME QUESTION WHETHER THERE WILL
BE LONG ENOUGH BREAKS IN THE CLOUD COVER FOR THE SUN TO HEAT THE
SURFACE AND DESTABILIZE THE AIRMASS ENOUGH FOR THE STORMS TO GO
SEVERE.  THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING
WIND.  TIMING DETAILS ON THE POTENTIAL FOR SEVERE WEATHER WOULD
PLACE THE BEST CHANCE BETWEEN 10 AM AND 3 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER LOW PRESSURE SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA
SATURDAY NIGHT INTO SUNDAY.  THIS SYSTEM WILL HAVE A TRACK THAT IS A
LITTLE FURTHER SOUTH THAN THE ONE FOR LATER THIS MORNING AND
AFTERNOON. THE STRENGTH OF THE SYSTEM ON SATURDAY NIGHT AND SUNDAY
WILL ALSO BE WEAKER THAN TODAYS STORM SYSTEM.  WITH WEAK SHEAR AND
LIMITED MOISTURE SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

ANOTHER SYSTEM IS FORECAST TO MOVE ACROSS CENTRAL IOWA TUESDAY NIGHT
AND WEDNESDAY BUT IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF
THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON ACROSS CENTRAL
IOWA.  ADDITIONAL SPOTTER ACTIVATION IS POSSIBLE INTO SATURDAY NIGHT
AND SUNDAY AS THE NEXT SYSTEM MOVES THROUGH THE STATE.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

In the hours before

Local storm report, Jun 6, 11:40 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT FRI JUN 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1133 AM    OGDEN                     IA   0.75 IN HAIL
06/06/03   BOONE                          DIME SIZED AND SLIGHTLY
                                          LARGER HAIL REPORTED BY
                                          EMERGENCY MANAGER.

CAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 11:38 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Story37 min
Jun 6, 1:14 PM CDTSevere Thunderstorm WarningDMXJasper46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.